-- Robert Preidt
THURSDAY, April 19 (HealthDay News) -- A heart characteristic
linked to sudden cardiac death is more common in athletes than
non-athletes, and black male athletes are much more likely to have
this characteristic than other athletes, a new study finds.
The characteristic -- left-ventricular hyper-trabeculation
(LVHT) -- is a feature of certain types of cardiomyopathy (chronic
disease of the heart muscle). The abnormality is the leading cause
of exercise-related sudden cardiac death in athletes.
Researchers looked at 692 athletes in the United Kingdom and
found that nearly 7 percent of them had the abnormality, compared
with 0.4 percent of non-athletes. And the condition was much more
common in black male athletes (about 13 percent) than in other
athletes (4 percent).
None of the athletes with left-ventricular hyper-trabeculation
met the diagnostic criteria for any form of cardiomyopathy.
The study is slated for presentation April 19 at the World
Congress of Cardiology, in Dubai.
"The high prevalence of LVHT among athletes suggests that this may represent part of the spectrum of cardiac adaptations that are known to make up 'athlete's heart'," Dr. Navin Chandra, of St. George's University of London, said in a World Heart Federatio n news release.
Regular athletic training leads to changes in the heart's
function and structure. Although many of these changes have been
identified, this is the first study to pinpoint left-ventricular
hyper-trabeculation as a feature of so-called athlete's heart,
according to the release.
"Given that LVHT is a feature of sudden cardiac death, its prevalence among athletes creates greater challenges for doctors trying to differentiate between athlete's heart and a serious medical condition, particularly in black male athletes where the prevalence is much higher," Chandra said.
Because this study was presented at a medical meeting, the data
and conclusions should be viewed as preliminary until published in
a peer-reviewed journal.
The U.S. National Heart, Lung, and Blood Institute has more
sudden cardiac arrest.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.